Tylenol

Tylenol (acetaminophen or paracetamol) is a common, mild painkiller which is generally thought of as safe. It is sold over-the-counter (OTC), recommended for children, and is not the type of pain pill that people general think of as an overdose risk. Unfortunately, that false sense of security can lead to serious health problems and even death.

Tylenol and other products containing acetaminophen can cause kidney damage, liver damage, liver failure, blood cancers, and death.

Tylenol Overdose

Believe it or not, Tylenol overdose can be fatal and those who survive can suffer permanent liver damage.

Overdose can cause liver failure, and often occurs when people take more than one product containing acetaminophen without realizing it or without being aware that they need to total up all the acetaminophen they are taking to calculate a safe dose.

Acetaminophen is found in over 200 OTC products sold to treat the symptoms of cold, sinus, flu, and allergies. It is not just in Tylenol products. For instance, Sudafed’s products for colds contain the drug. So, if you are taking Sudafed to relieve symptoms such as cough and congestion, and Tylenol for your fever and pain, you can easily get too much acetaminophen.

Some prescription drugs, including Vicodin (hydrocodone) and Percocet (oxycodone), also contain acetaminophen. When you take a prescription painkiller containing acetaminophen, your doctor may tell you that you can take OTC ibuprofen as well, to extend or increase relief. It is very important that you do not supplement with Tylenol or another OTC product containing acetaminophen.

Signs of acetaminophen overdose can include:

  • Loss of appetite
  • Abdominal pain
  • Nausea
  • Vomiting
  • Sweating
  • Difficulty breathing
  • Fatigue
  • Jaundice – a sign of advanced liver failure, most noticeable as a yellowing of the whites of the eyes

Long-Term Use

Long-term use of acetaminophen can cause liver and kidney damage or failure, even when taken at the recommended doses.

There is also an increased risk of developing lymphoma and other blood cancers in people who take Tylenol frequently. In a study published in May, 2011, people who took acetaminophen at least four days a week for four years were twice as likely to develop certain blood cancers including:

  • Non-Hodgkin lymphomas
  • Myeloid neoplasms
  • Plasma cell disorders

FDA Action

In January, 2011, the U.S. Food and Drug Administration (FDA) asked makers of prescription drugs containing acetaminophen to limit the amount in each pill to 325mg. According to the FDA’s announcement, patients should not exceed 4,000mg of acetaminophen within a 24 period.

If you or someone you love has been harmed by Tylenol or another acetaminophen product, you may be entitled to compensation. Please talk to a Tylenol injury attorney in your area today.